Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Sep 12, 2021, 6:21 PM EDT for Lapeer County, Macomb County, Saint Clair County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2021, 6:21 PM EDT (22:21 UTC)
- Expired
- Sep 12, 2021, 7:30 PM EDT
- In force
- 69 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.50 in
- Wind
- 40
Counties Lapeer County, MI, Macomb County, MI, Saint Clair County, MI
The radar
The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
146
WWUS83 KDTX 122221
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
621 PM EDT Sun Sep 12 2021
MIZ055-062-063-069-070-122330-
Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-
621 PM EDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of southern Sanilac,
Lapeer, northeastern Oakland, Macomb and St. Clair Counties through
730 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lum, or near Imlay City, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Imlay City and Dryden around 625 PM EDT.
Almont around 630 PM EDT.
Capac around 635 PM EDT.
Armada around 640 PM EDT.
Memphis and Emmett around 645 PM EDT.
Richmond around 650 PM EDT.
St. Clair and Marysville around 700 PM EDT.
Other locations impacted by this storm include Anchorville, North
Street, Goodland Township, Lynn Township, Amador, Ray Center,
Brockway, Washington, Fort Gratiot and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4296 8242 4289 8247 4276 8247 4262 8251
4255 8259 4256 8264 4251 8269 4288 8345
4328 8313 4329 8249 4306 8242
TIME...MOT...LOC 2221Z 289DEG 48KT 4303 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
AMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Sep 12, 3:25 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 12, 3:25 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 325 PM EDT Sun Sep 12 2021 .DISCUSSION... Short Term/Previous AFD Update: A low amplitude trough/PV anomaly will travel across Lake Michigan and into central lower Michigan through the late afternoon and evening hours within a strong corridor of westerlies in the low to mid-levels. Better forcing along and in the vicinity of the frontal boundary with the arrival of the trough will increase shower and thunderstorm potential along and especially north of M59. Convection has already initiated across Lake Michigan and now resides across western Michigan, with current trajectory looking to push the initial round of thunderstorms across the Bay/Midland area after 20Z. Impressive effective bulk shear will be in place during the period of better convective potential with values aoa 60 knots across Flint and north into the Tri-Cities and Thumb, with MUCAPE holding between 500-1000 J/kg. Very limited to nil SB/MLCAPE to work with as this region holds north of the boundary with capping in place. Given the enhanced westerly speed shear and sufficient MUCAPE, organized multi- cell convection producing isolated to scattered strong to severe storms will be possible. Some strong/severe line/bowing segments are also is a low-end possibility in this flow regime. Elevated thunderstorms producing large hail will be the main severe weather hazard. The stationary front is expected to sag south between 20-00Z with the weaker height falls north of the front. As the boundary starts to drive south, there will be a window for better surface based development along the boundary as the cap decreases in strength. Hi- res models continue to show the greatest likelihood of a wind threat falling between the m59 - I69 corridor, but locations north remain susceptible. Locations along and south of I94 remain too well capped and away from better forcing -- thus thunderstorm activity is not expected for the southern Metro region down to the MI/OH border. Monday Morning - Friday. Surface boundary will settle right around the MI/OH border by 06Z but an elevated baroclinic zone with enhanced theta-a will hold across the cwa and will interact with glancing shortwaves within the mean zonal flow pattern. This will maintain the chance mention for showers and thunderstorms through Monday morning and early afternoon. Low pressure across the northern Plains will move into the Midwest north before passing into Lake Superior late Monday into Tuesday morning. Northward push of the elevated front will again provide the chance for elevated showers and thunderstorms generally north of I94, coinciding with better forcing and moisture transport. Lull in precipitation expected within the warm sector on Tuesday afternoon along with breezy southwest flow with gusts to 30-35 mph. Temperatures return back into the 80s for daytime high before the better coverage of precipitation enters late Tuesday into Wednesday with the northeast progression of the aforementioned low pressure system, drawing a cold front across SE MI. Too far out to get specific with severe weather threat but SE MI, but early analysis shows the passage of the cold front around or after 20Z, which would help capitalize on late day heating with modest bulk shear in place. SWODY3 holds a marginal risk for severe weather. High pressure and dry air filters in behind the cold front which will bring decreasing temperatures, humidity, and a period of dry weather. Daytime highs will reside in the mid to upper 70s Wednesday into Thursday as dry conditions hold through the midweek period. && .MARINE... Flow continues to be split across the Great Lakes region in the wake of a stalled frontal boundary, with light northerly flow across Lake Huron and stronger southwesterly flow for Lake St. Clair and western Lake Erie. An upper level disturbance tracks along the boundary this afternoon-evening bringing shower and thunderstorm chances, with isolated storms producing gusty winds, lightning, and locally heightened waves. Frontal boundary then sags south late tonight and tomorrow, with winds veering to the north as a result. Slight rain chances continue tomorrow, although better chances for widespread rainfall will be Tuesday afternoon through Wednesday as a more potent low pressure system tracks across the Great Lakes. This low also brings the next chance for headlines across the nearshore zones on Tuesday. && .HYDROLOGY... Widely scattered to numerous showers and thunderstorms are expected mainly north of I69 later this afternoon into the evening. Rainfall totals are expected to range between a 1/4 to 3/4 inch. Localized higher amounts are to be expected with any stronger and repeated thunderstorm activity, where an inch or greater will then be possible. Poor drainage and urban flooding will be possible with this activity. && .PREV DISCUSSION... Issued at 224 PM EDT Sun Sep 12 2021 AVIATION... Cold front draped east-west across Lower Michigan has stalled between KFTN and KPTK this afternoon. MVFR ceilings more prevalent from KPTK north this afternoon/evening (cold side of the boundary), but did TEMPO in a couple hours of MVFR for the southern terminals given the vicinity of the low cloud gradient. Lower confidence TAF cycle with thunderstorm, shower, fog, and ceiling concerns through 18Z Monday. Kept TSRA for the northern sites this evening with a slight shift later and further north, so may need to amend to remove KPTK. Bulk of this fast-moving convection exits the terminals by 02Z, but trailing redevelopment remains unclear before 06Z. Showers stream through after 08Z, largely missing KMBS with MVFR fog and ceilings likely during this time. Visibilities recover first after sunrise, but signal increases for carrying MVFR ceiling until late in the TAF period, if not into the next. For DTW...Still a small opportunity before 20Z for MVFR ceiling (TEMPO). Storms remain north of the terminal this evening, then showers fill in with MVFR cig/vsby late. Will take some time for cigs to scatter out late Monday morning. DTW THRESHOLD PROBABILITIES... * Low for ceilings at or below 5 kft this afternoon, then medium 08- 15Z Monday. * Low for thunderstorms this evening and overnight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM MARINE.......MV HYDROLOGY....AM AVIATION.....KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Sep 12, 3:45 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 PM EDT Sun Sep 12 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-131945- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 PM EDT Sun Sep 12 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening, mainly north of the I-96 corridor. Storms may be become severe, capable of producing wind gusts to 60 mph and hail to one inch. The greatest risk for severe weather exists from the I-69 corridor into the thumb region. Primary window for severe thunderstorms is between 4 and 10 pm. Storms will track from west to east at 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms late Monday and Monday night as a warm front lifts through the region. Additional thunderstorm activity is again possible late Tuesday into early Wednesday with the passage of a cold front. Strong to severe thunderstorms will be possible with the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131945- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 PM EDT Sun Sep 12 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening, mainly across Lake Huron and Saginaw Bay. Storms may be become severe, capable of producing wind gusts to 50 knots mph and hail to one inch. Primary window for severe thunderstorms is between 4 and 9 pm. Storms will track from west to east at 45 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms late Monday and Monday night as a warm front lifts through the region. Thunderstorms are again possible Tuesday into Tuesday night. Strong to severe thunderstorms will be possible with the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
In the hours before
Special weather statement, Sep 12, 5:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
546 PM EDT Sun Sep 12 2021
MIZ054-062-122245-
Tuscola MI-Lapeer MI-
546 PM EDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of southern Tuscola and
Lapeer Counties through 645 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frankenmuth, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Millington and Otter Lake around 600 PM EDT.
Columbiaville around 605 PM EDT.
Lapeer and North Branch around 615 PM EDT.
Lum around 620 PM EDT.
Imlay City and Brown City around 625 PM EDT.
Other locations impacted by this storm include Goodland Township,
East Dayton, Attica, Tuscola, Elba, Wilmot, Silverwood, Richville,
Thornville and Burnside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4288 8345 4322 8346 4322 8370 4348 8370
4348 8311 4333 8310 4333 8312 4329 8312
4328 8300 4289 8299
TIME...MOT...LOC 2146Z 289DEG 49KT 4329 8374
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AMLocal storm report, Sep 12, 5:52 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 NW CHESANING 43.21N 84.17W
09/12/2021 E1.75 INCH SAGINAW MI PUBLIC
PUBLIC RELAYED SOCIAL MEDIA PHOTOS OF ESTIMATED GOLF BALL
SIZED HAIL.
&&
MVLocal storm report, Sep 12, 5:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 5 SW ST. CHARLES 43.24N 84.21W
09/12/2021 E2.00 INCH SAGINAW MI PUBLIC
PUBLIC RELAYED SOCIAL MEDIA PHOTOS OF 2 INCH HAIL.
&&
MVLocal storm report, Sep 12, 6:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 PM EDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 5 NNE NEW LOTHROP 43.18N 83.93W
09/12/2021 E1.00 INCH GENESEE MI PUBLIC
QUARTER SIZED HAIL REPORTED BY PUBLIC.
&&
MVLocal storm report, Sep 12, 6:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
619 PM EDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 6 NNW MONTROSE 43.25N 83.94W
09/12/2021 E1.00 INCH SAGINAW MI PUBLIC
PUBLIC RELAYS VIDEO ON SOCIAL MEDIA OF ESTIMATED QUARTER
SIZED HAIL.
&&
MVSpecial weather statement, Sep 12, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
621 PM EDT Sun Sep 12 2021
MIZ055-062-063-069-070-122330-
Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-
621 PM EDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of southern Sanilac,
Lapeer, northeastern Oakland, Macomb and St. Clair Counties through
730 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lum, or near Imlay City, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Imlay City and Dryden around 625 PM EDT.
Almont around 630 PM EDT.
Capac around 635 PM EDT.
Armada around 640 PM EDT.
Memphis and Emmett around 645 PM EDT.
Richmond around 650 PM EDT.
St. Clair and Marysville around 700 PM EDT.
Other locations impacted by this storm include Anchorville, North
Street, Goodland Township, Lynn Township, Amador, Ray Center,
Brockway, Washington, Fort Gratiot and Avoca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
&&
LAT...LON 4296 8242 4289 8247 4276 8247 4262 8251
4255 8259 4256 8264 4251 8269 4288 8345
4328 8313 4329 8249 4306 8242
TIME...MOT...LOC 2221Z 289DEG 48KT 4303 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 4:16 PM EDT | Special Weather Statement | DTX | Midland | 59 min |
| Sep 12, 4:29 PM EDT | Special Marine Warning | DTX | 52 min | |
| Sep 12, 4:57 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 62 min |
| Sep 12, 5:32 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 58 min |
| Sep 12, 5:46 PM EDT | Special Weather Statement | DTX | Lapeer | 59 min |
| Sep 12, 6:09 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 26 min |
| Sep 12, 6:35 PM EDT | Special Marine Warning | DTX | 36 min | |
| Sep 12, 7:17 PM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 88 min |
| Sep 12, 7:37 PM EDT | Severe Thunderstorm Warning | DTX | Midland, Saginaw | 57 min |
| Sep 12, 7:54 PM EDT | Special Weather Statement | DTX | Genesee, Shiawassee | 81 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.